Texas, 2002

Tornadoes and Hail in Texas, May 4, 2002

May 4, 2002 · NWS MAF · 18 events in 5 counties and zones

Numerous severe thunderstorms developed on the evening of the 4th across the Permian Basin. where three supercell storms moved parallel to Interstate 20 producing large hail, damaging winds, and tornadoes.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$99,000
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Numerous severe thunderstorms developed on the evening of the 4th across the Permian Basin. The most intense activity was across the eastern basin...where three supercell storms moved parallel to Interstate 20 producing large hail, damaging winds, and tornadoes. Damage resulting from a weak tornado was observed on Highway 350 southwest of Ira in southern Scurry County. Two tornadoes were observed in northern Mitchell County just before midnight...along with hail to the size of baseballs. Damage from the tornadoes was limited to downed power poles. As the dryline retreated west across the basin...other storms formed in the western basin. These storms were less organized, but produced dime size hail. Total dollar estimates of the damage are in the 95K to 100K range.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at May 4, 1:45 PM CST, 5 hours earlier.

Area forecast discussion, May 4, 1:45 PM CST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CDT SAT MAY 4 2002

SPLIT UPPER FLOW CONTINUES WITH A MOIST SOUTHERN STREAM SUBTROPICAL
JET FROM BAJA INTO WEST TEXAS.  AT LOWER LEVELS...GULF MOISTURE
RETURN UNDERWAY WITH DEWPOINTS ON THE INCREASE TODAY AND A DEVELOPING
DRYLINE ALONG THE EASTERN EDGE OF THE FORECAST AREA.  CAPE VALUES
APPROACHING 2000 J/KG WITH A WEAKENING CAP WILL SUPPORT A FEW STORMS
THIS EVENING ACROSS THE CENTRAL AND EASTERN PERMIAN BASIN.  STORMS
THAT DO INITIATE COULD QUICKLY BECOME SEVERE DUE TO DEGREE OF
INSTABILITY...SUBTROPICAL UPPER LEVEL JET SUPPORT AND STRENGTHENING
LOW LEVEL JET.

DRYLINE RETREATING WESTWARD OVERNIGHT TO ALONG THE NEW MEXICO BORDER
BY DAYBREAK SUNDAY.  AS DRYLINE MIXES EASTWARD SUNDAY AFTERNOON...
WILL CARRY CHANCE POPS THAT INSTABILITY BENEATH A THINNING CIRRUS
SHIELD AND LOW LEVEL MOISTURE CONVERGENCE WILL BE SUFFICIENT TO
OVERCOME WEAK CAP ALOFT...WITH LOWER POPS SOUTHWARD OF THE PERMIAN
BASIN WHERE CAP REMAINS STRONGER.  AGAIN...STORMS THAT DO INITIATE
SHOULD BE STRONG TO SEVERE INTENSITY DUE TO DEGREE OF INSTABILITY AND
JET SUPPORT ALOFT.

SOUTHWEST FLOW ALOFT CONTINUES UNTIL MIDWEEK...WHEN THE WEST COAST
UPPER TROUGH GRADUALLY PASSES EAST OF THE CENTRAL PLAINS.  ISOLATED
POPS VICINITY THE DRYLINE EASTERN AREAS LATE MONDAY AND TUESDAY
AFTERNOONS...WITH THE DRYLINE MIXING EAST OF THE AREA BY WEDNESDAY.

REMAINS OF A STALLING COLD FRONT MAY BECOME THE FOCUS FOR ISOLATED
CONVECTION ACROSS THE PERMIAN BASIN DURING THE LATTER HALF OF THE
WORK WEEK.  AT THIS TIME...WILL CONTINUE CURRENT DRY EXTENDED
FORECAST.

MAF  63/92/64/93    3321
LSA  62/91/62/91    3321
6R6  69/93/70/91    2221
MRF  52/89/55/87    121-
CNM  57/97/60/96    111-

.MAF...
TX...NONE.
NM...NONE.

R.FAGEN

In the hours before

Special weather statement, May 4, 2:06 PM CST, 4 hours 39 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-051000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
306 PM CDT SAT MAY 4 2002

.SYNOPSIS...
A DRYLINE WILL MOVE WEST AND NORTHWEST TONIGHT THROUGH THE PERMIAN
BASIN...DAVIS MOUNTAINS...TO NEAR THE GUADALUPE MOUNTAINS.
MEANWHILE...AN UPPER LEVEL DISTURBANCE WILL APPROACH THE AREA FROM
OLD MEXICO.  AS LOW LEVEL MOISTURE INCREASES ON SOUTHEAST WINDS...
THERE WILL BE A SLIGHT CHANCE OF LATE AFTERNOON AND EVENING
THUNDERSTORMS OVER THE WESTERN LOW ROLLING PLAINS AND EASTERN PERMIAN
BASIN.  SOME OF THESE STORMS COULD STRENGTHEN ENOUGH TO BECOME
SEVERE.  AS THE UPPER LEVEL DISTURBANCE MOVES NORTHEAST THROUGH THE
AREA TONIGHT...ALL LOCATIONS BUT THE GUADALUPE MOUNTAINS AND ADJACENT
PLAINS WILL HAVE A CHANCE OF THUNDERSTORMS.

.THREATS...

SEVERE THUNDERSTORMS...
INCREASING LOW LEVEL MOISTURE AND WARM TEMPERATURES WILL SUFFICIENTLY
DESTABILIZE THE ATMOSPHERE FOR ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS TO DEVELOP LATE THIS AFTERNOON AND EVENING. ANY STORMS
THAT DEVELOP DURING THIS TIME ARE EXPECTED ALONG AND EAST OF A LAMESA
TO ODESSA TO CRANE LINE.  SOME OF THE STORMS COULD BECOME SEVERE...
WITH LARGE HAIL THE MAIN THREAT.

ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE TONIGHT ACROSS THE TRANS
PECOS REGION...AND THE WESTERN AND CENTRAL PERMIAN BASIN AS THE
UPPER LEVEL DISTURBANCE MOVES NORTHEAST INTO THE AREA.  IT IS LESS
LIKELY THAT THESE STORMS WILL BECOME SEVERE...AS ATMOSPHERIC
INSTABILITY DECREASES AFTER SUNSET.

SPOTTER ACTIVATION MAY BE REQUIRED...ESPECIALLY ACROSS THE EASTERN
PERMIAN BASIN AND THE WESTERN LOW ROLLING PLAINS LATE THIS AFTERNOON
AND EVENING.

.EXTENDED OUTLOOK...
SEVERE THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE LATE SUNDAY.
SPOTTER GROUPS AND EMERGENCY MANAGERS SHOULD MONITOR THE LATEST
FORECASTS CONCERNING SUNDAYS SEVERE WEATHER POTENTIAL.

AKL
Special weather statement, May 4, 4:28 PM CST, 2 hours 17 minutes before
TXZ047-048-052-053-050400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
528 PM CDT SAT MAY 4 2002

THE STORM PREDICTION CENTER IN NORMAN OKLAHOMA HAS ISSUED A TORNADO
WATCH UNTIL 1100 PM CDT SATURDAY EVENING FOR THE FOLLOWING
COUNTIES...

IN WEST TEXAS...

BORDEN...HOWARD...MITCHELL AND SCURRY

THIS TORNADO WATCH INCLUDES THE CITIES OF...

BIG SPRING...COLORADO CITY...GAIL AND SNYDER

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...LARGE HAIL 3/4 OF AN
INCH OR GREATER...AND DAMAGING WINDS IN EXCESS OF 58 MPH. VERY HEAVY
RAINFALL AND DEADLY LIGHTNING ARE ALSO POSSIBLE. IF YOU ARE IN OR
NEAR TO THE WATCH AREA...CHECK PREPAREDNESS REQUIREMENTS...KEEP
INFORMED...AND BE PREPARED TO SEEK SAFE SHELTER IF A WARNING IS
ISSUED OR SEVERE WEATHER IS OBSERVED.

CLL

The radar

The Lubbock radar (KLBB), 123 km away, was scanning. The volume nearest the first event began at 00:43 UTC.

Open the radar archive at this moment

Event by event

13 hail, 3 tornado, 2 thunderstorm wind. Local standard time, as filed.

Hail, Scurry

When
May 4, 6:45 PM CST to 7:00 PM CST
Where
Scurry County, 13 mi W of Snyder
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.717, -101.117

Hail, Scurry

When
May 4, 7:45 PM CST
Where
Scurry County, 6 mi N of Snyder
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.800, -100.900

Reported on Highway 208.

Hail, Scurry

When
May 4, 8:15 PM CST
Where
Scurry County, Knapp
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.650, -101.117

Hail, Martin

When
May 4, 8:30 PM CST
Where
Martin County, Tarzan
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.300, -101.967

Hail, Borden

When
May 4, 9:05 PM CST to 9:45 PM CST
Where
Borden County, Gail
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
32.767, -101.433

Hail covered the ground.

Hail, Scurry

When
May 4, 9:05 PM CST
Where
Scurry County, Hermleigh
Measured
1.75 in hail
Property damage
$7,000
Reported by
GENERAL PUBLIC
Coordinates
32.633, -100.750

Large hail driven by 50 mph winds broke windows and punctured holes in the side of a trailer house.

Hail, Borden

When
May 4, 9:30 PM CST
Where
Borden County, Lake J B Thomas
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.600, -101.200

Reported on northwest shore of lake off of FM1205 and Highway 1610.

Hail, Scurry

When
May 4, 10:00 PM CST
Where
Scurry County, 2 mi SW of Knapp
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.633, -101.133

Hail, Scurry

When
May 4, 10:15 PM CST to 10:25 PM CST
Where
Scurry County, Ira
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.583, -101.000

Multiple reports including on Highway 1606.

Tornado, Scurry

When
May 4, 10:15 PM CST
Where
Scurry County, 4 mi SW of Ira
Measured
56
Rating
F0
Path length
0.5 mi
Path width
200 yd
Property damage
$15,000
Reported by
TRAINED SPOTTER
Coordinates
32.550, -101.050

Road signs and four power poles were blown down when a tornado crossed Highway 350.

Hail, Gaines

When
May 4, 10:30 PM CST
Where
Gaines County, Cedar Lake
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.833, -102.267

Thunderstorm Wind, Mitchell

When
May 4, 10:45 PM CST
Where
Mitchell County, 6 mi N of Colorado City
Measured
61 kt (70 mph)
Reported by
NWS STORM SURVEY
Coordinates
32.483, -100.850

An NWS damage survey determined a large tree just off of Highway 208 on County Road 155 was uprooted by thunderstorm winds...possibly associated with the RFD...south of the tornado's path.

Tornado, Mitchell

When
May 4, 10:45 PM CST
Where
Mitchell County, 7 mi N of Colorado City
Rating
F0
Path length
0.8 mi
Path width
250 yd
Property damage
$50,000
Reported by
TRAINED SPOTTER
Coordinates
32.500, -100.850

Storm spotters reported a tornado. An NWS damage survey determined a path width of 250 yards with a length between one half mile and one mile. The tornado blew down sixteen power poles as it crossed Highway 208 north of Colorado City. Dollar estimates of damage determined through interviews with utility company responsible for damaged power poles.

Hail, Scurry

When
May 4, 10:45 PM CST
Where
Scurry County, Dunn
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.567, -100.883

Hail, Mitchell

When
May 4, 11:01 PM CST to 11:03 PM CST
Where
Mitchell County, 5 mi N of Loraine
Measured
2.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
32.483, -100.717

Multiple spotter reports.

Tornado, Mitchell

When
May 4, 11:03 PM CST
Where
Mitchell County, 4 mi N of Loraine
Rating
F0
Path length
0.1 mi
Path width
150 yd
Reported by
TRAINED SPOTTER
Coordinates
32.467, -100.717

Storm spotters reported a brief tornado.

Thunderstorm Wind, Mitchell

When
May 4, 11:05 PM CST
Where
Mitchell County, Loraine
Measured
61 kt (70 mph)
Property damage
$17,000
Reported by
NWS STORM SURVEY
Coordinates
32.417, -100.717

An NWS damage survey determined thunderstorm winds damaged a utility pole...destroyed the roof on a building...and caused minor roof damage to a church.

Hail, Mitchell

When
May 4, 11:30 PM CST
Where
Mitchell County, 3 mi E of Loraine
Measured
2.75 in hail
Property damage
$10,000
Reported by
TRAINED SPOTTER
Coordinates
32.417, -100.667

Reported along Interstate 20 on the county line. Damage sustained to vehicles traveling on the interstate.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyThe tornado archive for Texas, 2002Warnings in Texas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5296782, 5296783, 5296784, 5296785, 5296786, 5296787, 5296788, 5296789, 5296790, 5296791, 5296792, 5296886, 5296887, 5296888, 5296889, 5296890, 5296891, 5296892.